North Carolina, 2003

Damaging Winds in North Carolina, June 28, 2003

June 28, 2003 · NWS MHX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 28, 1:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT SAT JUN 28 2003

GFS STILL APPEARS TO BE HAVING SOME FEEDBACK ISSUES EARLY IN THE
FORECAST AND IS ALSO NOT DEPICTING CURRENT SITUATION AS WELL AS ETA
IS. WILL THEREFORE OPT TO SHADE MY FORECAST TOWARD THE ETA IN THE
EARLY PERIODS OF THE FORECAST. THIS WOULD TEND TO SUPPORT THE IDEA
OF INCREASED LIFT AND INSTABILITY LATER THIS EVENING AS SFC BOUNDARY
EDGES INTO THE REGION ALONG WITH MID LVL SUPPORT. HOWEVER BEST UPPER
SUPPORT IS SHEARED A BIT FARTHER NORTH...WHICH MAY LIMIT AREAL
COVERAGE OF CONVECTION. BETTER JET STREAK MOVES INTO THE REGION LATE
TONIGHT AND PUSHES THROUGH BY LATE SUNDAY MORNING. THIS SHOULD
PROVIDE ADDED SUPPORT FOR CONVECTION LATE TONIGHT INTO THE EARLY
MORNING HOURS SUNDAY. THEN SUBSIDENCE AS THE SHORT WAVE ASCD WITH
THE JET STREAK MOVES EAST. WITH SFC BOUNDARY WASHED OUT OVER THE
AREA AND SFC FLOW EXPECTED TO RETURN TO MORE SRLY TO SERLY MAY SEE
SOME SEA BREEZE ACTIVITY LATE SUNDAY.

WITH ZONAL FLOW ALOFT BY MONDAY AND LITTLE IN THE WAY OF UPPER SHORT
WAVES TO KEY ON WILL CONFINE SEA BREEZE ACTIVITY MAINLY JUST INLAND
WITH IMMEDIATE COASTAL AREAS SEEING A LESSER CHANCE. BOTH GFS AND
ETA SHOW MID LVL HIGH OVER THE SOUTH CENTRAL STATES BY LATE MONDAY.
BY EARLY TUES REFLECTION OF WRN GULF TROPICAL SYSTEM RIDES OVER THE
TOP OF THIS HIGH AND SLIDES ACROSS THE MID ATLANTIC. SFC LOW
DEVELOPS IN RESPONSE TO THIS AS WELL. SO WILL UP POPS A BIT FOR BOTH
TUE AND WED.

BEYOND WED AFTN MEDIUM RANGE PROGS AND ENSEMBLE SAG SFC BOUNDARY A
BIT FARTHER SOUTH AS A LONG WAVE DROPS THROUGH THE REGION. THIS
WOULD LEAD TO DRYING AND SUBSIDENCE BY EARLY FRI. WILL TRIM BACK
POPS A BIT ON THUR AS BULK OF THE LIFT IS THROUGH THE REGION AND
WILL MAINTAIN FRI AND SAT DRY GIVEN NW FLOW AND SUBSIDENCE ALOFT.

MARINE: WIND SHIFT ACRS OUR N WTRS ATTM...WITH N-NE N OF OREGON
INLET AND ALBEMARLE...S-SW TO THE S. EXPECTING WINDS TO BECOME MORE
S-SW ACRS ALL WATERS OVERNIGHT...REMAINING ON THE LT SIDE. OVERALL
EXPECTING WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THRU THE FORECAST
PD. NOT COMPLETELY BUYING INTO THE GFS TUE/WED TIME FRAME...WL MAX
WINDS OUT AT 20 KT AND OFFSHORE FLOW SHUD KEEP SEAS BLO 6FT.

.MHX...NONE.

MLF/NMP
Hazardous weather outlook, Jun 28, 3:41 AM EST, 10 hours 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-281045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON
HOURS TODAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTC

The radar

The Morehead City radar (KMHX), 148 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dare

When
June 28, 2:30 PM EST
Where
Dare County, 1 mi W of East Lake
Measured
56 kt (64 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
35.883, -75.967

Alligator River Bridge tender reported 65 mph wind gust.

Thunderstorm Wind, Pitt

When
June 28, 3:45 PM EST
Where
Pitt County, 3 mi NE of Falkland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.730, -77.483

Pitt County Sheriff's Office reported damage to a barn and a roof removed from a large shelter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359924, 5359925.